MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT

ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT
Catalog Number H787P5305K0
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Angiodynamics has received notification that we no longer are eligible to participate in the alternative summary (asr) program for the product families of vortex and smartport.This retrospective mdr is being filed at this time based on the new ineligibility notice, dated june 12, 2017.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Complaint reference (b)(4).
 
Event or Problem Description
As reported to angiodynamics on june 16, 2016: patient had port placed in the left subclavian vein (b)(6) 2016.The port was being removed on (b)(6) 2016.Upon removal, the port body was retrieved successfully.However a portion of the catheter fractured off and was not retrieved from the vasculature.The patient was transferred to the hospital via ambulance and referred to ir to retrieve catheter.It was noted the patient was not symptomatic in recovery prior to transfer.The radiologist was able to successfully remove the catheter fragment and it was reported the patient suffered no permanent harm or injury due to the event.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
Returned for evaluation was a one vortex port with catheter tubing attached.As received, the port was returned with bio material {blood} inside and out.The sample was returned with the catheter sleeve intact, and the catheter tubing was attached to the port.The catheter tubing was fractured at the 9cm mark and appeared jagged.The distal portion of the catheter tubing was not returned for evaluation.The catheter sleeve was removed from the port/catheter connection in order to observe the tubing connection over the port stem.The catheter appeared to have been properly placed over the port stem per manufacturing specifications.The returned device met all manufacturing dimensional specifications.The customer's reported complaint description is confirmed for catheter tubing fracture at the 9cm mark.The customer did not return the remainder of the catheter tubing for evaluation.The returned sample was evaluated and found to be visually, dimensionally acceptable, i.E.Met specification.No manufacturing related or any other defects were noted during the evaluation.A definitive root cause could not be determined.A device history review (dhr) of the affected lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.The appearance of the fractured end of the tubing was jagged.This type of catheter fracture and its location from the port are consistent with "pinch-off syndrome".Dhr review of the packaging and component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.A potential root cause of this failure is "pinch off syndrome".The directions for use supplied with the device instructs the physician/clinician on how to properly implant the catheter/port, and cautions against certain handling techniques to avoid "pinch-off syndrome".The instructions for use, (105362, rev.K) which is supplied to the user with this catalog number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).

Brand Name
VORTEX MP VASCULAR ACCESS PORT
Common Device Name
VORTEX¿ MP VASCULAR ACCESS PORT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6706011
Report Number1056436-2017-00041
Device Sequence Number878026
Product Code LJT
UDI-Device IdentifierH787P5305K0
UDI-PublicH787P5305K0
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2020
Device Catalogue NumberH787P5305K0
Device Lot Number4967026
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2016
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer06/12/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date08/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR